Wyoming, 2024

Tornado and Hail in Wyoming, April 25, 2024

April 25, 2024 · NWS CYS · 3 events in 1 county or zone

Numerous strong to severe thunderstorms develop across southeast Wyoming on the afternoon of the 25th. One storm, which formed along a stationary boundary near the Wyoming/Nebraska border, ended up producing a brief, stationary tornado between Huntley and Lyman along with golf ball hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Numerous strong to severe thunderstorms develop across southeast Wyoming on the afternoon of the 25th. One storm, which formed along a stationary boundary near the Wyoming/Nebraska border, ended up producing a brief, stationary tornado between Huntley and Lyman along with golf ball hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 25, 2:03 PM MST, 12 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms are expected across southeast Wyoming and the western Nebraska Panhandle today and tonight. A few storms may be strong to locally severe, especially east of I-25. The primary hazards will be large hail and damaging wind gusts, although an isolated tornado or two will be possible. The potential will exist for cold-core funnel clouds as well.
  • An extremely active weather pattern persists through the weekend with widespread stratiform rain w/ embedded thunder likely for most areas from Friday through Sunday.
  • Accumulating snow is expected at elevations above 8000 feet, with the potential for 12+ inches in the Snowy and Sierra Madre Ranges from Friday through Sunday. The I-80 Summit between Laramie and Cheyenne will be very close to the main transition zone between rain and snow. Travel impacts remain possible, mainly from Friday night through Saturday.
Area forecast discussion, Apr 25, 2:03 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
303 PM MDT Thu Apr 25 2024

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms are expected
  across southeast Wyoming and the western Nebraska Panhandle
  today and tonight. A few storms may be strong to locally
  severe, especially east of I-25. The primary hazards will be
  large hail and damaging wind gusts, although an isolated
  tornado or two will be possible. The potential will exist for
  cold-core funnel clouds as well.

- An extremely active weather pattern persists through the
  weekend with widespread stratiform rain w/ embedded thunder
  likely for most areas from Friday through Sunday.

- Accumulating snow is expected at elevations above 8000 feet,
  with the potential for 12+ inches in the Snowy and Sierra
  Madre Ranges from Friday through Sunday. The I-80 Summit
  between Laramie and Cheyenne will be very close to the main
  transition zone between rain and snow. Travel impacts remain
  possible, mainly from Friday night through Saturday.

&&

.MESOSCALE...
Issued at 245 PM MDT Thu Apr 25 2024

Latest GOES visible imagery shows numerous showers and
thunderstorms that have developed west of the Laramie Range
early this afternoon along with initiation along the dryline
positioned west of Cheyenne northeast through Chugwater. This
dryline has not propagated eastward as quickly as initially
forecast with the early clearing of morning cloud cover.
Additionally, early morning storms that tracked from western
Carbon Co up through Douglas has left an outflow boundary now
extending south through Goshen Co. This will lead to a potential
area of enhanced convergence in the North Platte River valley
near the WY/NE border for new storm development later this
afternoon right on the gradient of convective inhibition to the
east. Latest observations show dew points in the 50s near
Sidney up through Banner Co and points towards the northeast.

Based on latest CAM guidance, areas of concern will be from
Torrington through Scottsbluff and potential towards Alliance
areas late this afternoon into this evening. Forecast soundings
would support marginally severe hail likely around 1-1.5 inches
with the strongest cells with 500-700 J/kg of CAPE in the hail
growth region. Additionally, surface winds in the river valley
are modeled to by more east-southeasterly enhancing low-level
shear and short-lived tornado potential with any discrete
storms. However, stronger 0-6 km shear is present along the I-80
corridor in the NE panhandle as the core of 500mb flow aloft
has weakened over the last 24 hours per latest RAP analysis,
limiting stronger shear farther north in our CWA.

As better lift continues to arrive overhead, more widespread
storm coverage will continue with embedded stronger cells. Main
weather hazards overnight will transition towards heavy rainfall
and localized flooding, especially over the southern NE
panhandle that may see repeated rounds of precipitation with the
initial storm development in our area in addition to storms
closer to the surface low traversing north of the CO/WY border.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 402 AM MDT Thu Apr 25 2024

A highly complex & extremely active mid & upper level pattern is
expected to continue to evolve across the western and central US
over the next 24 to 48 hours, giving way to chances for multiple
hazards including severe convective storms, significant snowfall
accumulations above 7500-8000 feet elevation, as well as chances
for locally heavy rainfall for the lower elevations. The overall
upper-level pattern will remain characterized by expansive long-
wave troughing encompassing much of the western & central CONUS,
with two distinct pieces of energy pivoting across the 4 corners
region before ejecting northeastward across the southern/central
high plains. Overall, models are in excellent agreement with the
overall evolution of the pattern. However, there are a number of
notable complexities with potential outcomes highly sensitive to
the precise timing of disturbances and resulting interactions of
boundaries which eventually take place. Nonetheless, it is quite
likely that the majority of the CWA will see some sort of impact
from these systems.

The first notable short-wave disturbance will lift to the north-
east across the 4 corners this afternoon, contributing to strong
lee cyclogenesis over eastern Colorado with a sub-990-mb surface
low expected to develop by 21z. The resulting southeasterly low-
level flow should provide a sufficient fetch of moisture to help
maintain appreciable surface dew points in the lower 50s, mainly
across the western Nebraska Panhandle. The western extent of the
deeper moisture remains highly uncertain with a sharp cut-off in
the spread of HREF members along/southwest of a BFF-IBM line for
progged dew points indicating uncertainty regarding the eastward
progression of the dry line. The 10th %ile of the HREF ensembles
are in the mid 40s to the east of this line, but quickly drop to
the mid/upper 20s to the west. This may play a key role in storm
severity today w/ better MLCAPEs (1000-1500 J/kg) possibly being
focused more across our far eastern zones. Even so, there should
be good instability today as thermal profiles rapidly cool later
this afternoon as the mid-level cold pool approaches. Scattered/
numerous showers and thunderstorms should develop across western
areas by early afternoon, with a slightly delayed initiation for
the high plains closer to 21-00z given substantial inhibition w/
the initially warm, capped air mass aloft. High-res models would
suggest initiation occurring in the vicinity of the dryline near
the WY/NE border by 00z w/ numerous clusters developing through-
out the evening. Vertical shear will be more than sufficient for
organized, potentially rotating storms capable of large hail and
perhaps locally damaging wind gusts. The last several iterations
of the HRRR and NAMNest have suggested a few narrow UH tracks as
well, suggesting potential for a low-topped supercell or two and
the risk for a weak tornado or two. As thermal profiles cool, we
would not be surprised to see at least several cold-core funnels
develop in the early evening w/ numerous storm mergers likely to
be taking place during this time.

Dry-slotting on the back side of the rapidly maturing cyclone is
expected to limit convective coverage across western zones after
03z, with the primary focus shifting toward stratiform rain and/
or embedded convection over the western NE Panhandle through mid
day Friday. Brief short-wave dirty ridging should develop as the
first low departs. A weak, slow-moving disturbance will uncercut
this ridge over central Wyoming, resulting in a burst of notable
700-mb warm air advection across Carbon & Albany counties during
the afternoon and evening hours on Friday. As such, rain & high-
elevation snow should quickly re-develop as the next low deepens
and pivots northeast across the 4 corners from Friday night thru
Saturday. Yet again, lee cyclogenesis will result in substantial
wrap-around moisture in the TROWAL/deformation axis on the back-
side of a rapidly deepening cyclone over central KS. As a result
we should see deep/moist northeasterly low-level upslope flow as
well as favorable dynamics supporting widespread stratiform rain
and embedded convection over much of the CWA. PWATs of 0.5+ inch
will be near the 90th percentile of climatology, so would expect
some pretty impressive rainfall totals through Sunday. Localized
areas could see over 1.5 inches of rain over the next few days!

High-elevation snow will also be likely, as 700-hpa temperatures
fall to -2 to -4 deg C. A foot or more of accumulation will be a
good possibility for both the Snowy and Sierra Madre ranges with
this second wave, with more significant uncertainty below around
8000 feet elevation and potential impacts over the Interstate 80
Summit between Laramie and Cheyenne. Models continue to trend on
the cooler side for Friday Night & Saturday, validating previous
concerns of cold air damming along the front range favoring low-
tier percentiles of the model spectrum for temperatures. Decided
to populate snow levels with the 25th %ile of the NBM, which may
bring a brief rain/snow mix into Cheyenne but would restrict the
accumulations to the higher terrain to the west. The Summit will
be right near the transitional bubble, with the worst-case being
around 6-8 inches of heavy and wet snow. Ensemble means are near
2-3 inches using a 10:1 ratio. Will continue to hold off for now
on any headlines given lingering uncertainty. Daytime highs will
likely struggle to reach the middle 40s for many areas Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Issued at 402 AM MDT Thu Apr 25 2024

We will have an active weather pattern continue for the extended
forecast package. Near average temperatures for the weekend are
forecast, and gradually increasing through the week to be
approximately 5-15 degrees above climatological averages to round out
the last few days of April and into early May. At this time of
inspection, snow showers across the higher elevations will wind down
on Sunday and Monday, with rain showers and thunderstorms
anticipated daily for the entire cwa through the end of next week.

Saturday night into early Sunday, we will have a slow-moving upper
level low slowly propagating to the east-northeast, ultimately
ejecting out toward the Upper Midwest and Great Lakes region by late
Sunday. As this negatively tilted upper level system with an
attendant mid-latitude surface low propagates away from our region,
we will have wrap-around moisture coupled with CAA. 700mb
temperatures ranging from 0C to -5C along with scattered rain
showers in the lower elevations, and accumulation snowfall in the
higher terrain will slowly dissipate from Saturday night to late
Sunday afternoon. Isolated thundershowers are also possible, but sub-
severe. Areas of highest confidence for additional rainfall
accumulations in the lower terrain will be along and east of I-25
toward western Nebraska. Much needed rainfall is anticipated for
these areas.

The water faucet will be turned off for only a brief period as we
transition to a quiet weather setup for approximately 24 hours. A
shortwave trough will arrive from the Pacific Northwest by Monday
evening, bringing a renewed chance for showers and isolated
thunderstorms. This weak disturbance is anticipated to eject
downstream toward the Northern Plains and Great Lakes region
throughout the day on Tuesday, limiting our chances of rainfall from
that.

Tuesday is advertised by model guidance to transition to a more
quasi-zonal flow regime aloft, with weak shortwave disturbances
embedded within the H5 and H7 flow aloft. Diurnal convection is
signaled to be present as mid-levels will adiabatically cool from a
passing shortwave trough to our north, increasing the low-level and
mid-level atmosphere lapse rates. Not expecting severe weather from
this weak threshold of a disturbance, but lingering showers and
thunderstorms could persist overnight into early Wednesday morning.

Wednesday and Thursday will see an amplification of an upper level
ridge, with it originating across the Mexican Plateau, and advecting
warmer are northward across the Intermountain West. Weak shortwave
disturbances are forecast to propagate off a much larger longwave
trough from the Pacific Northwest on Wednesday, bringing another
opportunity for showers and thunderstorms during the peak heating
hours of the day. Thursday will have the aforementioned upper level
ridge axis positioned over the Central Plains. The potent longwave
trough will elongate and intensify across the western CONUS. This
trough is modeled to become negatively tilted by Thursday of next
week, with diffluent flow being coupled with moisture and
instability across the Central Rockies. We will need to pay
attention to this trend as it may be our next opportunity for
stronger, organized convection across the cwa to round out the
week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1139 AM MDT Thu Apr 25 2024

A prolonged window of scattered showers and thunderstorms is
expected to arrive during the forecast period. VFR conditions
expected before thunderstorms develop and outside of when
showers and thunderstorms move directly over terminals. Expect
localized fluctuations to MVFR/IFR from VIS/CIGs reductions
during the afternoon, evening, and overnight period. Wind gusts
will pick up for most terminals in the 20-35 knot range, with
isolated higher gusts when -SHRA/-TSRA are present at
terminals. Initial rounds of thunderstorms are expected to taper
off in southeast Wyoming between 00Z and 03Z at KLAR and KRWL,
but lasting until near 08Z-10Z at KCYS. The Nebraska panhandle
TAF terminals will likely see showers and thunderstorms through
overnight hours with a brief break possible between 03Z and 05Z.
Please see individual TAFs for further information.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

MESOSCALE...MB
SHORT TERM...CLH
LONG TERM...BW
AVIATION...LEG
Hazardous weather outlook, Apr 25, 1:07 PM MST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
207 PM MDT Thu Apr 25 2024

WYZ103>106-109>111-113-115>117-262015-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
207 PM MDT Thu Apr 25 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous showers and thunderstorms are expected
today into early this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

An extremely active weather pattern persists through the weekend
with widespread stratiform rain with embedded thunder likely for
most areas from Friday through Sunday.

.Spotter information statement...

Weather spotters are encouraged to report any severe weather to
NWS Cheyenne on social media.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
262015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
207 PM MDT Thu Apr 25 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous showers and thunderstorms are expected
today and tonight. A few storms may be strong to locally severe,
especially east of I-25. The primary hazards will be large hail,
heavy rainfall, and damaging wind gusts, although an isolated
tornado or two will be possible. The potential will exist for
cold-core funnel clouds as well.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

An extremely active weather pattern persists through the weekend
with widespread stratiform rain with embedded thunder likely for
most areas from Friday through Sunday.

.Spotter information statement...

Weather spotters are encouraged to report any severe weather to
NWS Cheyenne on social media.

WYZ112-114-262015-
Sierra Madre Range-Snowy Range-
207 PM MDT Thu Apr 25 2024

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous showers and thunderstorms are expected
today into early this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Accumulating snow is expected at elevations above 8000 feet, with
the potential for 12+ inches in the Snowy and Sierra Madre Ranges
from Friday through Sunday. Travel impacts remain possible,
mainly from Friday night through Saturday.

.Spotter information statement...

Weather spotters are encouraged to report rain or snowfall
amounts to NWS Cheyenne on social media.

In the hours before

Special weather statement, Apr 25, 10:56 AM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1156 AM MDT Thu Apr 25 2024

WYZ101-103-251830-
Converse County Lower Elevations WY-North Laramie Range WY-
1156 AM MDT Thu Apr 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CONVERSE COUNTY
THROUGH 1230 PM MDT...

At 1155 AM MDT, Doppler radar was tracking a strong thunderstorm near
Douglas, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Douglas.

This includes Interstate 25 in Wyoming between mile markers 127 and
146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4260 10556 4272 10561 4288 10537 4267 10517
      4254 10543
TIME...MOT...LOC 1755Z 240DEG 14KT 4268 10548

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Brothers
Special weather statement, Apr 25, 11:24 AM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1224 PM MDT Thu Apr 25 2024

WYZ101-251900-
Converse County Lower Elevations WY-
1224 PM MDT Thu Apr 25 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CONVERSE COUNTY
THROUGH 100 PM MDT...

At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Douglas, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lost Springs.

This includes Interstate 25 in Wyoming between mile markers 121 and
134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4261 10531 4272 10536 4285 10491 4261 10490
TIME...MOT...LOC 1823Z 251DEG 17KT 4266 10522

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Brothers
Local storm report, Apr 25, 11:45 AM MST, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1245 PM MDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     Hail             1 S Douglas             42.74N 105.39W
04/25/2024  E0.25 inch       Converse           WY   Public

&&

Event Number CYS2400001

MAC
Local storm report, Apr 25, 1:33 PM MST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
233 PM MDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     Hail             N Redbird               43.24N 104.27W
04/25/2024  E0.25 inch       Niobrara           WY   Public

            caller indicated bb to pea size hail

&&

Event Number CYS2400002

-
Special weather statement, Apr 25, 2:09 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
309 PM MDT Thu Apr 25 2024

NEZ019-096-WYZ108-252145-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
309 PM MDT Thu Apr 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES THROUGH 345 PM
MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm
producing a landspout over Lyman, or 9 miles southeast of Torrington.
This thunderstorm was nearly stationary.

HAZARD...Landspouts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Morrill, Lyman, Huntley, and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4186 10407 4191 10418 4215 10407 4198 10382
TIME...MOT...LOC 2108Z 216DEG 2KT 4195 10407

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Brothers

The radar

The Cheyenne radar (KCYS), 104 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Tornado, Goshen

When
April 25, 2:15 PM MST to 2:25 PM MST
Where
Goshen County, 3.16 mi ESE of Huntley to 3.66 mi E of Huntley
Rating
EFU
Path length
0.92 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
41.920, -104.090

Numerous reports of a funnel cloud with occasional ground circulation between Huntley and Lyman. Storm was mostly stationary.

Hail, Goshen

When
April 25, 2:19 PM MST
Where
Goshen County, 1.69 mi ENE of Huntley
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.940, -104.120

Golf Ball Size Hail occurred 9 miles east of Yoder.

Hail, Goshen

When
April 25, 2:45 PM MST
Where
Goshen County, 0.86 mi NE of Huntley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.940, -104.140

Quarter size hail was reported 8 miles east of Yoder.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyThe tornado archive for Wyoming, 2024Warnings in Wyoming, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170327, 1165689, 1165690.